Washington, 2019Flash Flood and Debris Flows in Washington, September 8 to 10, 2019
September 8 to 10, 2019 · NWS OTX · 5 events in 3 counties and zones
From September 8th through September 11th a slow moving upper level low pressure with a shield of wrap around Pacific moisture passed through eastern Washington and north Idaho. Areas of moderate to locally heavy rain showers and a few thunderstorms ranged through out the region during this cool and unstable wet period.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
From September 8th through September 11th a slow moving upper level low pressure with a shield of wrap around Pacific moisture passed through eastern Washington and north Idaho. Areas of moderate to locally heavy rain showers and a few thunderstorms ranged through out the region during this cool and unstable wet period. Locally heavy rain caused a few Flash Floods and numerous Debris Flows in the Cascades east slopes region and some local flooding near Pullman.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 8, 1:11 AM PST, 19 minutes earlier.
Area forecast discussion, Sep 8, 1:11 AM PST, 19 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
211 AM PDT Sun Sep 8 2019
.SYNOPSIS...
Cool and unsettled weather continues today and it will
linger through at least the middle of this week. Several
opportunities for precipitation will be found, along with the
potential for some thunderstorms. Drier conditions are possible
toward Thursday, before more shower and thunderstorm chances
arrive for the end of the week.
&&
.DISCUSSION...
Today and tonight: Showers and a threat of thunderstorms will
migrate across the region courtesy of a cold front, supporting
upper trough and deep moisture fetch. This morning the front was
coming into the Cascades. It is projected to move into central WA
by late morning before moving into the Panhandle by evening and
stalling as the next wave pivots onto the coast. There are still
some timing difference among models. Yet in general areas of rain
and embedded thunderstorms will be most focused over the Cascades,
Okanogan Valley, Wenatchee Area, Waterville Plateau and Upper
Columbia Basin early this morning. The precipitation expands over
the remainder of eastern WA and lower ID as the morning
progresses. After midday the showers expand over the remainder of
ID, while activity over the Cascades and Columbia Basin becomes
more isolated to scattered in nature. With PWATs over an inch
combined with some instability and thunderstorm potential, the
precipitation has the potential to be locally heavy. Flash flood
watches remain in place through early this morning near the
Cascades and, depending on radar trends, it may need to be
extended/expanded.
With the passing front I am also expecting some breezy
conditions. Used a mixture of the nested NAM, HRRR and National
Model Blend to track the wind across the region. Generally looking
for 10-15 mph with gusts to 25 mph from the lower Cascades
eastward in the Columbia Basin, Palouse and Spokane region.
However locally higher winds are possible especially in any
thunderstorms. Temperatures are expected to be below normal this
afternoon by about 10-15 degrees.
Tonight the front stalls across northeast WA and along the ID/MT
border, while the next trough pivots into the Cascades. This will
provide a high threat of rain across the northeast WA and ID
Panhandle mountain zones, especially closer to the Canadian and MT
border, and near the Cascade crest. Elsewhere expect more widely
scattered to isolated shower chances, but more likely drier
conditions. Lingering instability will keep a threat of
thunderstorms alive near the Cascades and northern mountains.
/Cote'
Monday through Wednesday: An unseasonably cool and moist low
pressure trough will move inland on Monday and remain over the
Northwestern US through Wednesday. Precipitable water values
aren't expected to be as high as our current frontal system (which
is over an inch). At this time the GFS is predicting values
closer to three quarters of an inch Monday through Wednesday which
is still well above average for September. Looking at the climate
stats for places like Spokane, Lewiston and Wenatchee, September
is our 2nd or 3rd driest month of the year. The unusually deep
trough looks more like a late October or November pattern. Weak
upper level flow Mon and Tue will raise concerns of slow moving
showers and thunderstorms over north central Washington. The
threat for locally heavy rain may migrate into the Idaho Panhandle
on Wednesday as the trough slowly moves eastward.
Thursday: There is decent model agreement that Thursday will be a
dry day for the Inland Northwest. The GFS, ECMWF, Canadian and
their ensembles have consistently shown a shortwave ridge for our
region Thursday over the last several runs.
Friday and Saturday: There is loose agreement between the medium
range models that a progressive pattern will develop over the
weekend as the Polar Jet brings a series of quick moving frontal
systems across the Pacific Northwest. Again, this pattern looks
very much like fall with chances for rain in the mountains and
periods of gusty winds in the Columbia Basin, Palouse, and Spokane
area. /GKoch
&&
.AVIATION...
06Z TAFS: A weather system will move through the region tonight
through Sunday, with mainly VFR/MVFR conditions expected. The best
chance of showers will be 12-20z near KEAT/KMWH, then 18-03z
across KGEG-KSFF-KCOE-KPUW-KLWS. Confidence is low in the precise
timing of showers however. A few thunderstorms will also be
possible, with the best chance near KEAT-KMWH. /Dang
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 65 49 68 49 70 50 / 80 50 30 20 20 30
Coeur d'Alene 64 50 66 48 70 50 / 80 70 40 20 30 30
Pullman 62 47 67 47 68 48 / 70 40 20 20 40 40
Lewiston 67 55 73 54 72 55 / 80 40 30 20 40 40
Colville 72 45 71 46 72 48 / 80 90 60 50 30 30
Sandpoint 69 50 62 46 68 49 / 70 80 70 40 30 30
Kellogg 64 52 63 48 66 49 / 90 80 60 30 50 50
Moses Lake 74 52 74 51 73 51 / 70 20 20 20 20 30
Wenatchee 73 57 70 55 70 55 / 70 20 40 30 40 20
Omak 74 54 71 53 73 51 / 70 50 50 50 50 30
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flash Flood Watch until 8 AM PDT this morning for East Slopes
Northern Cascades-Okanogan Highlands-Okanogan Valley-
Wenatchee Area.
&&Hazardous weather outlook, Sep 7, 4:25 AM PST, 21 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
525 AM PDT Sat Sep 7 2019
WAZ034-035-041>044-081230-
Moses Lake Area-Upper Columbia Basin-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
525 AM PDT Sat Sep 7 2019
This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.
.DAY ONE...TODAY AND TONIGHT
A threat of showers and thunderstorms develops over the Cascades
this afternoon and over portions of central Washington this
evening into tonight. This will bring the potential for locally
heavy rain, gusty winds and lightning.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A threat of isolated to scattered thunderstorms lingers over
the Cascades and central Washington Sunday, with the better
risk retreating toward the Cascades and north-central
Washington in the afternoon. These will bring the potential
for locally heavy rain, gusty winds and lightning.
Additionally, breezy winds are expected Sunday, with gusts
of 20 to 25 mph possible which may produce choppy conditions on
area bodies of water.
IDZ001>004-026-027-WAZ031>033-036>038-081230-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Spokane Area-Northeast Mountains-Okanogan Highlands-
525 AM PDT Sat Sep 7 2019
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington...Northeast
Washington and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A threat of showers and thunderstorms will be found Sunday.
Some gusty winds, small hail and locally heavy rains are possible.
There is some risk for flooding in more persistent or heavier
rains, but these are expected to be very localized. The highest
risk will be in and around the mountain areas.
In the hours before
Local storm report, Sep 8, 12:40 AM PST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
140 AM PDT SUN SEP 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM HEAVY RAIN 2 N ARDENVOIR 47.77N 120.37W
09/08/2019 M1.20 INCH CHELAN WA TRAINED SPOTTER
REPORTED PONDING IN DIRT ROADS AND LAWNS.
&&Event by event
3 debris flow, 1 flash flood, 1 flood. Local standard time, as filed.
Flash Flood, Chelan
- When
- September 8, 1:30 AM PST to 2:30 AM PST
- Where
- Chelan County, 6 mi NNW of Ardenvoir to 4.39 mi S of Brief
- Cause
- Heavy Rain / Burn Area
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 47.810, -120.419
A Flash Flood occurred on the Entiat River Road northwest of Ardenvior where it passes near the Cougar Creek 2018 burn scar. The flood deposited 6 to 7 feet of mud and debris across the road. A nearby weather spotter measured 1.2 inches of rain fall from the storm believed to have caused this nocturnal flash flood. Time estimated from radar data.
Debris Flow, Okanogan
- When
- September 10, 3:00 AM PST to 6:00 AM PST
- Where
- Okanogan County, 8.47 mi SE of Gilbert to 8.44 mi SE of Gilbert
- Cause
- Heavy Rain / Burn Area
- Property damage
- $2,000
- Reported by
- Park/Forest Service
- Coordinates
- 48.380, -120.444
The Twisp River Road running through the Crescent Mountain Burn scar was cut by a debris flow after heavy overnight rain fell in the area.
Debris Flow, Okanogan
- When
- September 10, 3:00 AM PST to 6:00 AM PST
- Where
- Okanogan County, 2.36 mi WNW of Mazama Arpt to 2.17 mi WNW of Mazama Arpt
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Park/Forest Service
- Coordinates
- 48.660, -120.550
The Harts Pass Road was cut by a debris flow after heavy overnight rain fell in the area.
Debris Flow, Chelan
- When
- September 10, 3:20 AM PST to 5:20 AM PST
- Where
- Chelan County, 3 mi WNW of Manson to 3.12 mi WNW of Manson
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 47.897, -120.230
A debris flow occurred along South Lakeshore Drive near Manson during the early morning hours of September 10th. The road was buried under 8 feet of mud, rock and debris. A nearby rain gauge recorded 1.17 inches of rain between 4:20 am and 6:20 am PDT.
Flood, Whitman
- When
- September 10, 1:20 PM PST to 4:00 PM PST
- Where
- Whitman County, 0.02 mi NE of Pullman to 0.18 mi E of Pullman
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 46.730, -117.180
Brief heavy rain from a thunderstorm pooled at an intersection in downtown Pullman apparently due to leaf clogged storm drains. The water pooled about 9 inches deep in the intersection which was sufficient to cause minor first floor flooding in a number of adjacent business establishments.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Arizona, September 8, 2019$50,000 · 1 event
- Damaging Winds in Colorado, September 8, 201966 kt wind · 6 events
- Damaging Winds and High Wind in Utah, September 8, 201969 kt wind · 5 events
- Tornadoes and Damaging Winds in Colorado, September 8, 2019EF0 · 5 events
- High Wind in Wyoming, September 8, 201959 kt wind · 3 events
- Damaging Winds in North Carolina, September 8, 2019$4,000 · 50 kt wind · 2 events
- Funnel Clouds in Washington, September 8, 20192 events
- Damaging Wind in Missouri, September 8, 201956 kt wind · 1 event
- Damaging Wind in Wyoming, September 8, 201961 kt wind · 1 event
- Heavy Rain in Montana, September 8 to 9, 20191 event
- Damaging Wind in Colorado, September 8, 201952 kt wind · 1 event
- Tornado in Oregon, September 8, 2019$10,000 · EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855385, 855387, 855388, 855386, 855384.